Has anyone experienced anything like this?

First a bit of background. Since March, I have had an ongoing medical issue, unrelated to my AFib, which I'm pretty sure has seen my stress levels rise and so I don't think it's a coincidence that episodes have become more frequent, and longer lasting, during this period - I'd usually get five to six AFib episodes a year. but I've been getting one a fortnight in the last six weeks or so.

During this time I've also experienced a new symptom - dizziness lasting no more than five to ten seconds (I don't get it every time I'm in AFib these days, but I never used to get it before - my daily dose of Doxazosin has been doubled recently).

It's the dizziness that I wanted to ask about. Back in May I had the dizzy feeling just before I started climbing one of the hills which I find can help put me back in sinus node. Ten minutes later when I checked my pulse at the top of the hill, my AFib episode had stopped - I put it down to another victory for the hill over my AFib!

A fortnight ago, I'd been in AFib for about 37 hours when I had another dizzy spell while sat in front of my computer. This really concerned me because I also experienced a feeling that I'd only had once before - that was in 2008 when I had a possible TIA (my GP said he couldn't rule out a stroke, but he was happy for me to drive home from my appointment which gave the clue as to his feelings on the matter). I can only describe the sensation I had as a funny bone feeling, but an inch or two below my left elbow, this time though the same type of feeling was in my head and I made an immediate appointment with my GP practice.

I saw a different GP this time, he could find no evidence whatsoever of a stroke and put the dizziness down to me spending too much time in front of my computer. He also confirmed that my heart rate and blood pressure were "fine" - the bit about my heart rate didn't surprise me because my heart was back in sinus rhythm when I had checked my pulse about a minute or so after my earlier dizzy spell.

This morning at 1.30 I woke up in AFib and at about 5.30 I had another dizzy spell, but when I checked my pulse a minute later, I was back in sinus node again.

So, that's three times now that my heart has returned to normal a short time after having a very brief dizzy spell. I would have thought that dizziness would be a sign of a heart not working properly rather than returning to proper working order. so, on balance, I think it's just a coincidence, but I would be interested to hear if any of you have experienced something similar or have any thoughts on the matter.

6 Replies

  • When my heart converts itself back into NSR from an AF episode I feel very odd, almost like passing out (though I never have). And my heart rate dips alarmingly just very briefly (as low as 25 one day) then recovers; possibly I have long pauses at these times. It sounds similar. I would be very careful at these times. The fact it happens when you've exerted yourself to try and get it to convert worries me. I went to the gym one day and it was the worst occasion. I worry about Sudden Cardiac Arrest if you experience it after exerting yourself. This is my concern though I could be being over cautious.

    Take care and stay well.


  • Thanks very much for your reply Jo. I would say that I was exerting myself on only one of the three occasions - I was just about to get something out of my fridge this morning and was sat at my computer the other time.

    My resting pulse rate when in sinus node tends to be around the 50bpm mark, but has got down to 44 occasionally - it tends to be a fair bit more than that when I revert after an episode.

    There were a couple of things which were a little different this morning. Usually, my heartbeat is pretty strong after an episode and it will be a day or two before I notice any ectopic beats again. However, but this morning my pulse was quite weak and I had the odd ectopic beat when I was walking the dog today plus my heart rate was only 52 when I reverted this morning.

  • I would say it may be the fact the tabs have been doubled. I was first diagnosed for AF in 1992 but had the symptoms for years before that but my GP at the time told me not to worry so I did not. I get spells of dizziness when I am in a wobble.

    You do not mention if you are on Warfarin or the new alternatives?

    Be WEll

  • Thanks Offcut, I think the doubling of the dose of one of my tablets has contributed in some way, but, after feeling quite wobbly for a while when I first started taking more Doxazosin, I've only had these very short dizzy spells while in AFib in recent weeks.

    I've been taking Warfarin for more than five years (currently 6mg a day) and am generally happy with it, but I plan to mention the alternatives to my GP when I see him next.

  • Dizziness is a common side effect of Doxazosin according reports. I suppose it takes some time before the concentration of the medicine in your body has stabilized higher.

  • Dizziness is a common side effect of Doxazosin according reports. I suppose it takes some time before the concentration of the medicine in your body has stabilized higher.

You may also like...